What is Naloxone (brand name Narcan)?

Naloxone is a medication designed to reverse an opioid overdose. Opioids slow down the activity of the central nervous system. This can dangerously slow or stop breathing which may lead to death. Naloxone displaces the opioids from the opioid receptors in the brain which allows the person who is experiencing an opioid overdose to begin breathing normally.

Naloxone/Narcan do NOT impact alcohol poisioning. It doesn’t harm a person to use Narcan if one is unsure what substances have caused the overdose, but it is only effective for opioid based substances.

Where to get FREE Naloxone (Narcan)

You can have Narcan nasal spray mailed to you at no cost thanks to People’s Harm Reduction Alliance and Kelley-Ross (King County).

Use this state-based locator to find a pharmacy, clinic, health department, or community based organization in your area that provides naloxone distribution. We suggest calling ahead to confirm inventory and in the case of pharmacy access, request information about co-pay.

Learn how to administer it in the video further down.

Other resources

SYRINGE EXCHANGE

Access this directory of Washington State syringe exchange programs. Please note that all syringe exchange programs also provide overdose prevention and response training and naloxone distribution.

Fentanyl Test Strips

UW Students can stop by Hall Health and pick up their free fentanyl test strips through Hall Health, or order free testing strips online through King County.

Overdose signs

From https://www.cdc.gov/stopoverdose/naloxone/index.html

What to do

What to do if you think someone is overdosing

It may be hard to tell whether a person is high or experiencing an overdose. If you aren’t sure, treat it like an overdose—you could save a life.

  • oneCall 911 Immediately.*
  • twoAdminister naloxone, if available.
  • threeTry to keep the person awake and breathing.
  • fourLay the person on their side to prevent choking.
  • fiveStay with the person until emergency assistance arrives.

*Most states have laws that may protect a person who is overdosing or the person who called for help from legal trouble. Washington state has the Good Samaritian law that does this.

Naloxone/Narcan Online Training video:

Some FAQs from NextDistro.Org:

CAN THE PERSON OVERDOSE AGAIN IF I’VE JUST GIVEN THEM NALOXONE?

Naloxone temporarily knocks the opioids out of the opioid receptors in the brain, this will trigger normal breathing. However, depending on how much opioids the person has in their system, they could experience a second potentially fatal overdose because the naloxone wears off in about 30-90 minutes. For this reason, we recommend the individual seek medical attention to ensure they are in the company of someone with additional naloxone in case a second overdose occurs. It’s also important for the person experiencing an overdose not to take any more drugs or alcohol within (at least) a three hour period. If you are unable to seek medical assistance, and can not stay with the person yourself, ensure they are in the company of an individual who is aware of the situation and has more naloxone.

CAN SOMEONE BE GIVEN TOO MUCH NALOXONE? 

It is not possible to give so much naloxone so as to harm a person. However, if a person is dependent on opioids (including people without substance use disorders, but on chronic pain medication) or has a habit, the more naloxone they get, the more uncomfortable they will be because of withdrawal symptoms. Vomiting is a possibility. Be sure they don’t aspirate (inhale) the vomit by putting them in the recovery position if they’re unconscious. If the person gets too much naloxone, try to explain to them that their withdrawal symptoms will begin to fade in a half hour or so.

DOES NALOXONE WORK ON FENTANYL?

Yes. Sometimes it may take more doses, but studies show that a person experiencing an overdose involving fentanyl will usually ‘come to’ after 1 or 2 doses. Chest rigidity has been seen in some fentanyl-related overdoses and this causes the individual to stop breathing immediately. Naloxone reverses this too. The presence of fentanyl in street drugs makes it more important than ever to recognize and treat a suspected overdose immediately.

Have more questions about Naloxone? Read these common FAQs to learn more.